Abstract: We describe a case of capecitabine-induced leukocytoclastic vasculitis in a patient with locally advanced rectal cancer under curative neoadjuvant concurrent chemoradiation using capecitabine. After 5 days of the initiation of capecitabine the patient developed a pruritic maculopapular rash in her extremities consistent with vasculitis which was confirmed on skin biopsy without any signs of systemic involvement. Capecitabine was held and the rash was treated with topical steroids with complete resolution of both rash and pruritus. Due to a lack of other alternative chemotherapeutic options and the cutaneous-only involvement of vasculitis, the capecitabine was re-introduced. Two days later, the patient developed an identical maculopapular rash with a similar distribution. Prednisone was initiated while the capecitabine was continued with complete resolution of the rash. The patient successfully completed her curative neoadjuvant chemoradiation therapy treatment without the need to permanently discontinue the capecitabine.

Keywords: Leukocytoclastic vasculitis; capecitabine; colorectal cancer; chemotherapy-associated toxicity

Submitted Dec 18, 2014. Accepted for publication Dec 29, 2014.


Continue Reading

doi: 10.3978/j.issn.2078-6891.2015.003

BACKGROUND

This is the first report of capecitabine-induced leukocytoclastic vasculitis and the first report that illustrates the feasibility of controlling cutaneous vasculitis with an oral steroid without interrupting the curative treatment protocol that includes the capecitabine which was the culprit drug.

CASE PRESENTATION

A 61-year-old Caucasian female with a past medical history of hypertension, rheumatoid arthritis, osteoarthritis, and hyperlipidemia presented with a new onset rectal bleeding. A colonoscopy showed a circumferential, centrally ulcerating mass starting at 2 cm from the anal verge, approaching the sphincter and extending to 8 cm from the anal verge. The mass was palpable from the vagina on pelvic exam. An MRI of the pelvis confirmed a 4.5 cm mass with extension through the rectal wall that was inseparable from the vaginal cuff. Additionally, sub-centimeter perirectal nodes were seen. A CT of the chest showed no evidence of metastatic disease. Biopsy demonstrated a moderately differentiated adenocarcinoma. Final clinical staging was tumor 4 node 2 metastases 0 (T4N1M0) in keeping with locally advanced rectal cancer.

The patient began the standard concurrent chemoradiation for locally advanced rectal cancer (1), using capecitabine and 50.4 Gy of radiation to the pelvis over a 5.5-week period, with planned surgical resection of the rectal tumor 6-8 weeks after the completion of the chemoradiation therapy. Capecitabine was given in a dose of 825 mg/m2 twice daily. Five days after initiating the concurrent chemoradiation therapy, the patient developed a pruritic maculopapular rash over her lower and upper limbs.